W.L. GORE & ASSOCIATES GORE BIOABSORBABLE HERNIA PLUG; MESH, SURGICAL, ABSORBABLE, ABDOMINAL HERNIA
Back to Search Results |
| Model Number |
FS0915 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Fistula (1862); Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/30/2010
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® bio-a® tissue reinforcement instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® bio-a® tissue reinforcement instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2008 whereby a gore® bio-a® tissue reinforcement was implanted.The complaint alleges that on (b)(6) 2010, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: extensive adhesions, enterocutaneous fistula, infection, foreign body reaction, chronic inflammation.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2008: (b)(6) hospital.(b)(6) md, facs.Operative report.Preoperative diagnosis: recurrent (multiple) ventral hernia, incarcerated.Multiple previous abdominal surgeries with intraperitoneal adhesions.Postoperative diagnosis: recurrent (multiple) ventral hernia, incarcerated.Multiple previous abdominal surgeries with intraperitoneal adhesions.Surgical procedure: diagnostic laparoscopy, incarcerated ventral hernia repair with gore bio-a tissue reinforcement (mesh), lysis of adhesions.Anesthesia: general.Estimated blood loss: minimal.Drains: none.Pathology: none.Intraoperative complications: none.Details of the operation: ¿the patient was brought into the operating suite and placed in the supine position.Sequential compression devices were placed on the bilateral lower extremities in the preoperative holding area prior to induction.Further, the patient received iv antibiotic prophylaxis.General anesthesia was induced.The patient was endotracheally intubated.Patient was prepped and draped in usual sterile fashion and 0.5% marcaine with epinephrine was infiltrated for local anesthetic control prior to use of bard-parker.A 5-mm veress needle was placed in the left upper quadrant without complication.Pneumo insufflation was initiated with carbon dioxide without complication.With adequate pneumoperitoneum, a 5-mm trocar was placed under direct visualization with the 5-mm laparoscope.Exploratory diagnostic laparoscopy was performed demonstrating severe dense significant intraperitoneal adhesions.Therefore, the laparoscopic approach to the patient¿s incarcerated ventral hernia was aborted.The trocar was removed under direct visualization.Pneumoperitoneum was evacuated without complication.An incision was made overlying the left lower quadrant hypogastric incarcerated ventral hernia.With meticulous dissection, the hernia sac was isolated and excised containing small bowel.This also required again lysis of adhesions, which was performed meticulously without complication.Great care was taken to prevent bowel injury or enterotomy.After the reduction was complete, the fascia and alloderm from previous repair were inspected, noting the partial dehiscence and recurrent ventral hernia at the patient¿s tissue with the alloderm intact.A repair was then performed with #2 ethicon interrupted sutures.Great care was taken not to cause tissue ischemia or too much tension.After completion of the primary repair, the gore bio-a tissue reinforcement, reference category #5s0915 and lot batch code 05526948 was placed as an overlay reinforcement mesh and secured in place with 2-0 vicryl sutures.The remainder of the incision was then closed in layers with the final layer closed subcuticularly.The 5-mm trocar site was closed subcuticularly.This was done with 3-0 monocryl suture.The incisions were cleaned and dried.Dermabond followed by steri-strips and band-aid at the 5-mm trocar site was applied and 4 x 4¿s with the tegaderm at the hernia repair site applied.Again, the patient tolerated the procedures well without complication.The patient was extubated in the operating suite and transported to the postanesthesia care unit in good hemodynamic status.¿ (b)(6) 2008 [assigned]: (b)(6) hospital [assigned].Implant sticker.Gore bioa tissue reinforcement.Ref catalogue number: fs0915.Lot batch code: 05526948.W.L.Gore & associates.Wound class ii.The records confirm a gore® bio-a® tissue reinforcement (fs0915/05526948) was implanted during the procedure.(b)(6) 2010: (b)(6) masonic medical center.(b)(6) md.Operative report.Preoperative diagnoses: enterocutaneous fistula.Recurrent incisional hernia with multiple mesh repairs status post roux-en-y gastric bypass surgery.Postoperative diagnoses: 2nterocutaneous [sic] fistula.Recurrent incisional hernia with multiple mesh repairs status post roux-en-y gastric bypass surgery.Operation: exploratory laparotomy.Enterolysis.Appendectomy.Partial cecectomy.Removal of infected mesh.Abdominal wall reconstruction with stratus mesh.Excision of excess skin and fatty tissues.Anesthesia: general endotracheal.Estimated blood loss: 300 ml.Findings: extensive adhesions, infected mesh, and multiple defects swiss cheese deformity, enterocutaneous fistula, secondary abscess cavity adjacent to enterocutaneous fistula.Specimens: infected mesh, appendix, partial cecectomy, excess skin and fatty tissues; tolerated well.Indication: eight failed repairs with various types of mesh including alloderm, enterocutaneous fistula, and infected mesh.Details of procedure: ¿the patient was brought to the operating suite and placed supine on the table.Bilateral lower extremity sequential compression devices were applied.Once appropriate anesthesia was administered by the anesthesia department, a foley catheter was placed and nasogastric tube was placed by anesthesia.The patient had an epidural catheter placed by anesthesia preoperatively.After identifying the surface anatomy, and incision was made in the midline over the patient¿s prior surgical site.This was carried down through the subcutaneous tissues.Slow careful dissection ensued in order to gain access to the fascial level.We encountered multiple hernia sacs within the subcutaneous tissues.The largest one was where the enterocutaneous fistula was at and slow careful dissection ensued in order to identify the fascia.In the epigastric area, we were inside the fascia and inside the peritoneum we found ourselves in the peritoneal cavity and did slow careful dissection toward the inferior aspect where the enterocutaneous fistula was at and we encountered some mesh.At this point in time, we then went to the inferior aspect of this area and realized the fascia, incised the fascia and found the peritoneum.This ¿i-vasalso [sic] incised and we found ourselves in the peritoneal cavity.Going from superior to inferior and inferior to superior we flanked this area and slowly dissected free the area of the enterocutaneous fistula.This was cut in whole along with a piece of mesh and the skin.A silk suture was placed to help control the leak.Once this was complete, we then tried to open the remainder of the incision carefully, which approximately total about 1-1/2 hours in order to open and expose the entire abdomen.Once this was complete, we then began enterolysis of the entire abdomen in order to identify the different loops of bowel that were affected in order to probably place them back and to identify properly what extent of surgery would be needed on the bowel.Once we had all this cleared up, we identified that the leak was from the cecum and not from the small bowel as previously thought on her preoperative films.At this point, the question became to either do a complete ileal cecectomy or partial cecectomy as the patient had prior gastric bypass surgery and loss of ileocecal valve was a concern.As we debrided the area a little bit better, we found quite a bit of healthy tissue associated with the cecum.We placed a ta stapler across the area of the fistula and healthy portion of the cecum and fired.This was excised.We then did a running ___ [sic] type suture in order to over sew the staple line and we felt that this was a very good repair.As the patient had a completely complex abdomen, i felt that removal of the appendix would be an absolute necessity in order to avoid ever going through her repair again for an emergency appendectomy.The appendix was encircled at its base.Two ties of 0 chromic were placed proximally and once distally and the appendix was divided.The mesentery was taken down using electrocautery.The appendix and artery then clamped and tied using 0 chromic suture and mesoappendix was divided.The appendix was sent for examination.At this point in time we then turned our attention toward the infected mesrk [sic].This was all completely resected.Unfortunately, it was very adherent to the adherent tissues.Unfortunately, some of the fascia had to be sacrificed in order to excise all the mesh.This appeared to be a double-sided mesh.One side with exposed prolene and the other side with ptfe smooth surface.Once this was completely excised, we then turned our attention toward reconstruction of the abdominal wall.Our defect was almost to the level of the subxiphoid process and 4 cm above the pubic tubercle.The defect was over 30 cm long.The patient¿s abdominal wall was extremely lax and i did not feel that she would be able to be covered with one piece of mesh as we tried to bring the midline back together with u due tension in order to de that.I felt this would result in a failed repair.I considered advancement of the myofascial flap; however, the fascia was so weakened and extreme amount of loss of tissue that there was really not much of anything to advance and i feel this would weaken her already weakened tissues.At this point, we then planned for a mesh repair with bridging.The patient did have some good omentum and had more than enough skin and subcutaneous tissues to allow vascularity of her allograft.At this time, using #1 prolene sutures, we fashioned a 20 x 20 piece of stratus and sutured along the lower midline going toward the right side all the way up to the xiphoid process area.Unfortunately, this mesh was not long enough.We did give at least a 6-cm overlap in all directions.A second piece of mesh, 6 x 20, was thert [sic] fashioned to suture from the left side of the defect also with #1 prolene suture.We found quite a bit of overlap and we felt that the mesh would come together very nicely.Also, it should be mentioned that 6-cm overlap was attempted on the lateral aspects.The superior and inferior aspects were approximately 3 to 4 cm at best.Unfortunately, we had no other tissue to sew to.The resulting defect y¿las [sic] then re-approximated using #1.Pds.Suture running continuous fashion.Mesh had to be excised in order to fit this propel.Once we had this complete, there was some excess tissue of the rectus sheath, which were still hanging over the overlap of e cm.We sutured this down using a combination of chromic and pds sutures where appropriate.We had most of the mesh covered anteriorly; however, there was some area of bridging where the mesh was not covered.At this time, we then excised skin and fatty tissues.The midline skin and fatty tissues were extremely scarred over and ischemic.During our dissection, we found the skin was quite thin in certain areas and would not result in a satisfactory repair with loss of vascularity.Once we had this excised, we got some healthy tissue to cover our mesh.Prior to closure, two 0 flat jackson-pratts were placed in bilateral flanks and connected to suction.We re-approximated the subcutaneous tissues using 3-0 chromic suture interrupted fashion.Occasional bites of the mesh were taken in the midline in order to help the subcutaneous tissue stick dm,-,, [sic] to the mesh and provide vascularity.Once that was complete, we then re-approximated the skin using skin clips.The drains were sutured in place using 3-0 nylon suture.The patient tolerated the procedure well, remained intubated, and was transferred to the recovery room in stable condition.¿ (b)(6) 2010: (b)(6) masonic medical center.(b)(6).Pathology report.Accession #: is10-3860.Pathologic diagnosis: a.Hernia sac and mes [sic]-mesh (gross) and fibrovascular tissue showing congestion and focal chronic inflammation with foreign body reaction.B.Abdominal wall abscess: skin and subcutaneous tissue with fistulous tract, acute and chronic inflammation with foreign body reaction and fibrosis.C.Partial colectomy: skin and portion of colon (3 c length) showing ulceration with acute and chronic inflammation, granulation tissue and fibrosis.D.Hernia sac: fibrovascular and fibroadipose tissue showing acute and chronic inflammation.E.Appendix: appendix showing acute and chronic serosal and periappendiceal inflammation.Abdominal skin and subcutaneous tissue: skin and underlying subcutaneous tissue showing fibrosis and focal acute and chronic inflammation.Clinical information: ibs, hicital [sic] hernia, gastric bypass with subsequent multiple repairs and herniorrhaphy.Specimen (s) submitted: a.Hernia sac \t\ mesh.B.Abdominal wall abscess.C.Partial colectomy.D.Hernia sac.E.Appendix.:i?: abdominal skin \t\ subcutaneous tissue.Gross description: a: the specimen is received in formalin labeled with the patient¿s name and ¿hernia sac and mesh¿ and consists of multiple membranous, irregularly shaped fragments of soft tissue measuring in aggregate 16 x 10 x 1.6 cm.Additionally, with the specimen are included two irregularly shaped fragments of hernia mesh with the attached fibroadipose tissue measuring in aggregate 1e x 17 x 2.5 cm.The specimen is serially sectioned.Sections submitted a1-a2: representative section.B: the specimen is received in formalin labeled with the patient¿s name and ¿abdominal wall abscess¿ and consists of a skin ellipse measuring b.5 x 3.5 cm with the attached subcutaneous tissue to a depth of 4 cm.The subcutaneous tissue is yellow-pink to yellow-brown and is disrupted throughout.The skin is tan-white and there is one surgical suture present on the skin surface.Serial sectioning of the specimen reveals partially necrotic subcutaneous tissue.The necrotic area communicates with the skin surface via fistula tract.Sections submitte [sic].C: the specimen is received in formalin labeled with the patient¿s name and ¿partial colectomy¿ and consists of a skin ellipse measuring 5 x 2.5 cm with the attached subcutaneous tissue and portion of bowel.The subcutaneous tissue measures 2 cm in thickness and the attached portion of bowel, which communicates with the skin surface, measures 3 cm in length x 3.1 cm in diameter.The skin is tan-pink and there is a surgical suture present on the surface.The subcutaneous tissue is pink-brown and granular.The attached bowel fragment is tan, smooth and glistening.The specimen is serially sectioned to reveal tan-pink, hemorrhagic, subcutaneous tissue.Sections submitted: c1-c3: representative section.D: the specimen is received in formalin labeled with the patient¿s name and ¿hernia sac¿ and consists of a single irregularly shaped, membranous fragment of tissue measuring 12 x 5 x 0.9 cm.One side of the specimen is tan-pink, smooth and glistening, whereas the other side is tan-pink and granular.That specimen is serially sectioned.Sections submitted: d1: representative section.E: the specimen is received in formalin labeled with the patient¿s name and ¿appendix¿ and consists of an appendix measuring 6 cm in length x 0.7 cm in diameter with the attached periappendiceal fat (8 x 2.5 x 0.9 cm).The appendiceal surface is tan-pink, smooth and glistening with a focal hemorrhagic area.The periappendiceal fat is tan-yellow and grossly unremarkable.The appendiceal mucosa is tan, smooth and glistening.The specimen is serially sectioned and the appendix is submitted in total a follows.Sections submitted: e1: resection margin and tip bisected.E2: appendix with focally hemorrhagic area.E3-e4: remainder of appendix.F: the specimen is received in formalin labeled with the patient¿s name and abdominal skin and subcutaneous tissue¿ and consist of two irregularly shaped fragments of tan-white skin with the attached subcutaneous tissue measuring 29 x 7, 5 x 3, 3 cm and 27 x 6.5 x 3.5 cm.The skin is grossly unr ffidrkable [sic].The specimen is serially sectioned to reveal tan-yellow; lobulated, fibroadipose tissue.Sections submitted: f1-f3: representative sections.An 05/01/10.Microscopic description: a-f: the attending pathologist whose signature appears on this report has reviewed the diagnostic studies and has edited the gross and/or microscopic portion of the report in rendering the final microscopic diagnosis.Records span (b)(6) 2008 to (b)(6) 2010.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® bio-a® tissue reinforcement instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® bio-a® tissue reinforcement instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g07002: appropriate term not available for false claim.This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as false claim, no problem detected, and ¿withdrawn." previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® bio-a® tissue reinforcement instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use states, "the gore® bio-a® tissue reinforcement is a tailorable, bioabsorbable material comprised of synthetic bioabsorbable poly (glycolide: trimethylene carbonate) copolymer (pga: tmc).Degraded via a combination of hydrolytic and enzymatic pathways, the pga:tmc copolymer has been found to be both biocompatible and non-immunogenic.In vivo studies with this copolymer indicate the bioabsorption process should be complete by six to seven months.¿ therefore, this gore device would not be expected to contribute to explant, reaction, adhesions, gastrointestinal fistula, infection, inflammation and additional surgical procedure beyond this timeframe.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device was not available for evaluation.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.